Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 337, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 28, 2004, 4:28 PM CDT for Bolivar County, Mississippi. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2004, 4:28 PM CDT (21:28 UTC)
- Expired
- Aug 28, 2004, 5:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Bolivar County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 177 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:30 PM CDT | HAIL 0.25 | Benoit, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 282128 SVRJAN MSC011-282200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 427 PM CDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 5 PM CDT * AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF BENOIT...OR ABOUT 9 MILES NORTH OF GREENVILLE AIRPORT...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL SOUTHERN BOLIVAR COUNTY HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS TO 60 MPH AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3372 9094 3365 9113 3354 9113 3355 9078 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:50 PM CDT, 38 minutes earlier.
Area forecast discussion, Aug 28, 3:50 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 350 PM CDT SAT AUG 28 2004 .DISCUSSION... TURNING OUT TO BE A VERY BUSY SATURDAY WITH WIDESPREAD INTENSE CONVECTION ACROSS A GOOD DEAL OF THE CWA. THE VIGOR OF THE THUNDERSTORMS IS LARGELY ATTRIBUTABLE TO THE COLD TEMPS ALOFT WITH OUR MORNING JAN SOUNDING MEASURING NEAR -9 DEGREES C AT 500 MB. MODELS YESTERDAY DID A VERY POOR JOB AT ANTICIPATING THIS COOLING OCCURRING UNDERNEATH A WEAK UPPER LEVEL SHEAR AXIS. 12Z MODELS SEEM TO LOSE GRASP OF THE HIGH ATMOSPHERIC LAPSE RATES QUICKLY THROUGH 24 HOURS AND I DOUBT THIS MODERATION WILL OCCUR TO THAT DEGREE. I SAY ALL THIS TO MAKE A POINT THAT ISOLATED INTENSE THUNDERSTORMS WILL BE POSSIBLE THROUGH TOMORROW AS A COLD FRONT MOVES THROUGH...DESPITE VERY MEAGER SUPPORT AND WIND SHEAR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THE MOIST ENVIRONMENT CURRENTLY IN PLACE OVER THE LOWER MISSISSIPPI VALLEY (2.00 + INCH PW VALUES) WILL PERSIST AHEAD OF THE FROPA TOMORROW AND WILL GIVE ANY STORMS THE ABILITY TO PRODUCE VERY HEAVY RAINFALL (GREATER THAN 1.0 INCH PER HOUR ACCUMULATIONS). FORTUNATELY...THE LACK OF ANY LOW LEVEL JET WILL PRECLUDE MUCH OF A BACKBUILDING THREAT TO CONVECTION BUT WEAK WIND FIELDS WILL MEAN SLOW MOVERS. FFG VALUES ARE SPORADICLY LOW OVER THE CWA AT PRESENT SO A FLASH FLOOD WATCH IS NOT CONSIDERED NEEDED. WE WILL USE THE HWO TO HIGHLIGHT THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND ALSO INTENSE CONVECTION. THE MAIN RISK WITH ANY STRONG THUNDERSTORMS WILL BE FROM WIND GUSTS AND LARGE HAIL. PAST TOMORROW...THE COLD FRONT SHOULD SLIDE SLOWLY SOUTHEAST OUT OF THE CWA LATE TOMORROW THROUGH MONDAY. THERE WILL STILL BE THE RISK FOR ISOLATED SHOWERS AND/OR STORMS OVER THE SOUTHEAST COUNTIES AFTER TOMORROW EVENING AND INTO MONDAY. UNCERTAINTY HERE HAS TO DO WITH HOW FAR THE BOUNDARY WILL PROGRESS SOUTHEAST OF THE CWA BEFORE STALLING AS A NEARLY STATIONARY UPPER LEVEL TROUGH ALOFT OVERHEAD WILL NOT BRISKLY SCOOT THE FRONT THROUGH. THE AFOREMENTIONED TROUGH WILL REMAIN A FIXTURE FOR SEVERAL DAYS AND ALTHOUGH THE LACK OF MOISTURE IN THE LOW LEVELS SHOULD KEEP US DRY...THE MOISTURE ALOFT WILL GENERATE PARTLY CLOUDY SKIES. TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE MONDAY NIGHT THROUGH THURSDAY AS ANOTHER SURFACE RIDGE DIGGING AND SUBSEQUENTLY STALLING OVER THE LOWER MISSISSIPPI WILL WORK TO OUR ADVANTAGE. LOOK FOR THE SURFACE RIDGE TO BREAK DOWN BY LATE THURSDAY AND POPS AND GRADUALLY WARMING TEMPS WERE INTRODUCED THEN. THE END OF THE EXTENDED FORECAST IS NOW BEGINNING TO HINGE A BIT ON WHAT OCCURS WITH FRANCES WAY OUT IN THE ATLANTIC. RIGHT NOW WE HAVE OUR BASES COVERED WITH CLIMO POPS AND TEMPS. IF ANY MAJOR IMPACTS DO OCCUR DOWN THE ROAD THEY WOULD PROBABLY HOLD OFF UNTIL PAST NEXT WEEKEND. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 50
Hazardous weather outlook, Aug 28, 3:49 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 349 PM CDT SAT AUG 28 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 292049- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 349 PM CDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... STRONG THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. STRONG THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE OUTLOOK SUNDAY. LATE THIS AFTERNOON AND EARLY THIS EVENING... THUNDERSTORMS WILL BE IN PROGRESS OVER WEST CENTRAL AND SOUTHWEST MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. GIVEN THE VERY UNSTABLE AIRMASS IN PLACE...SOME OF THE STORMS WILL BE STRONG AND CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL. FOR SUNDAY...A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND BRING MORE THUNDERSTORM ACTIVITY. THE AIRMASS AHEAD OF THE FRONT WILL BECOME RATHER UNSTABLE... AND WILL SUPPORT STRONG THUNDERSTORMS...ESPECIALLY OVER NORTHEAST LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI WHERE MORE DAYTIME HEATING WILL TAKE PLACE. ...FLOODING... SLOW-MOVING THUNDERSTORMS IN A VERY MOIST AIRMASS WILL CONTRIBUTE TO VERY HEAVY RAINFALL AMOUNTS OVER PORTIONS OF THE FORECAST AREA. LATE THIS AFTERNOON AND THIS EVENING...THE GREATEST POTENTIAL FOR HEAVY RAINFALL WILL BE OVER WEST CENTRAL AND SOUTHWEST MISSISSIPPI...AND OVER NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. ON SUNDAY...THE POTENTIAL FOR VERY HEAVY RAIN WILL EXIST OVER THE ENTIRE OUTLOOK AREA AS THE COLD FRONT APPROACHES FROM THE NORTHWEST. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 28, 3:20 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 320 PM CDT SAT AUG 28 2004 MSZ043-044-048>050-055-056-282115- HINDS-LEAKE-MADISON MS-RANKIN-SCOTT-SIMPSON-SMITH- 320 PM CDT SAT AUG 28 2004 ...STRONG THUNDERSTORMS ARE LOCATED ACROSS CENTRAL MISSISSIPPI... AT 320 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM LUDLOW...TO POLKVILLE...TO JUST NORTH OF PUCKETT. THE LINE OF STORMS WAS SLOWLY MOVING TO THE EAST AT 5 MILES AN HOUR...AND WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS AROUND 50 MILES AN HOUR... HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME...AND POSSIBLY HAIL. THESE STORMS WILL AFFECT COMMUTERS ALONG INTERSTATE 20 BETWEEN JACKSON AND MERIDIAN THIS AFTERNOON. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS METRO JACKSON THIS AFTERNOON AS THUNDERSTORM BOUNDARIES COMBINE WITH DAYTIME HEATING. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN JACKSON. BUTTS
Local storm report, Aug 28, 3:30 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 S GREENVILLE 33.37N 91.05W
08/28/2004 0.75 INCH WASHINGTON MS LAW ENFORCEMENT
&&
WILSONSpecial weather statement, Aug 28, 4:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 408 PM CDT SAT AUG 28 2004 MSZ043-044-049-050-055-056-282140- LEAKE-MADISON MS-RANKIN-SCOTT-SIMPSON-SMITH- 408 PM CDT SAT AUG 28 2004 ...STRONG THUNDERSTORMS ARE LOCATED ACROSS CENTRAL MISSISSIPPI... AT 408 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM CAMDEN...TO LUDLOW...TO MENDENHALL. THE ARE STATIONARY AND ARE BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS AROUND 50 MILES AN HOUR...HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME...AND POSSIBLY SMALL HAIL. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS METRO JACKSON THIS AFTERNOON AS THUNDERSTORM BOUNDARIES COMBINE WITH DAYTIME HEATING THROUGH 445 PM. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN JACKSON. BUTTS
Local storm report, Aug 28, 4:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG 5 S LAKE PROVIDENCE 32.74N 91.18W
08/28/2004 EAST CARROLL LA CO-OP OBSERVER
TEMPORARY ROOF LANDED ON 7 CARS.
&&
WILSONLocal storm report, Aug 28, 4:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 5 S LAKE PROVIDENCE 32.74N 91.18W
08/28/2004 EAST CARROLL LA CO-OP OBSERVER
TEMPORARY ROOF LANDED ON 7 CARS.
&&
WILSONSpecial weather statement, Aug 28, 4:28 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 428 PM CDT SAT AUG 28 2004 MSZ062-282200- LINCOLN- 428 PM CDT SAT AUG 28 2004 ...STRONG THUNDERSTORMS ARE LOCATED ACROSS CENTRAL MISSISSIPPI... AT 426 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG THUNDERSTORM ABOUT 15 MILES SOUTHEAST OF BROOKHAVEN. THE STORM IS STATIONARY AND IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS AROUND 45 MILES AN HOUR...HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME...AND POSSIBLY SMALL HAIL THROGH 500 PM. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN JACKSON. HENRY
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 29 min |
| Aug 28, 5:47 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Oktibbeha | 38 min |
| Aug 28, 11:22 AM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 43 min |
| Aug 28, 11:42 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 38 min |
| Aug 28, 11:57 AM CDT | Severe Thunderstorm Warning | JAN | Webster | 43 min |
| Aug 28, 12:49 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 31 min |
| Aug 28, 1:38 PM CDT | Flash Flood Warning | JAN | Sunflower | 2 hr |
| Aug 28, 1:56 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 29 min |
| Aug 28, 2:27 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 28 min |
| Aug 28, 2:32 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 33 min |
| Aug 28, 3:05 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 30 min |
| Aug 28, 3:36 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 29 min |
| Aug 28, 3:41 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 29 min |
| Aug 28, 6:34 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.